Demerol; Mepergan Forte
Poisoning from an overdose of meperidine.
- Mepergan Forte
- body as a whole o muscle spasticity o convulsions
- respiratory o difficulty breathing + slow and labored + shallow + no breathing o
- eyes, ears, nose, and throat o pinpoint pupils
- skin o bluish fingernails and lips
- gastrointestinal o spasms of the stomach and/or intestinal tract o nausea o vomiting o constipation
- heart and blood vessels o weak pulse o low blood pressure
- nervous system o drowsiness o coma o dizziness
DO NOT INDUCE VOMITING.
Before Calling Emergency
Determine the following:
- the patient’s age, weight, and condition
- the name of the product (ingredients and strengths if known)
- the time it was swallowed
- the amount swallowed
- it the medication was prescribed for the patient
Poison Control, or a local emergency number
They will instruct you if it is necessary to take the patient to the hospital. See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.
What to expect at the emergency room
Some or all of the following procedures may be performed:
- Use gastric lavage.
- Administer activated charcoal.
- Administer a laxative.
- Give a counteracting medication (narcotic antagonist). Multiple doses may be needed.
- Administer Intravenous fluids as needed.
- Monitor breathing.
- Treat the symptoms.
If an antidote can be given, recovery from an acute overdose occurs within 24 to 48 hours.
by Amalia K. Gagarina, M.S., R.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.